Hail, Jefferson
- When
- June 15, 12:58 PM MST
- Where
- Jefferson County, 3.2 mi W of Columbine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -105.110
A severe thunderstorm produced hail from quarter to half dollar size in Douglas and Jefferson Counties. A weak short lived tornado touched down in Adams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail from quarter to half dollar size in Douglas and Jefferson Counties. A weak short lived tornado touched down in Adams County. In Lincoln County, a trained spotter measured a peak wind gust to 64 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 15, 10:07 AM MST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 1107 AM MDT FRI JUN 15 2012 .SHORT TERM...THIS EARLY MORNING'S PRECIPTATION EXITED THE CWA AT ABOUT 9 AM MDT. CURRENT RADAR PICTURES ARE SHOWING A PRETTY CLEAR FORECAST AREA...SAVE FOR SOME MID LEVEL CLOUDS EXITING THE NORTHEAST CORNER. ALSO...THERE IS A TAD OF CONVECTIVE CLOUDINESS DEVELOPING ALONG AND WEST OF THE DIVIDE. DEW POINTS OVER THE PLAINS AND MOST OF THE FOOTHILLS ARE IN THE MID 40S TO LOWER 50S F RIGHT NOW. WILL CHANGE LITTLE. .AVIATION...THE STRONG SOUTH-SOUTHEASTERLY FLOW OVER THE PLAINS CONTINUES THIS MORNING. FOR UPCOMING TAF...WILL UP SPEEDS AND KEEP CURRENT DIRECTIONS. && .PREV DISCUSSION... /ISSUED 324 AM MDT FRI JUN 15 2012/ SHORT TERM...A LINE OF THUNDERSTORMS HAVE JUST DEVELOPED OVER SOUTHERN PORTIONS OF DENVER AND THE AURORA AREA WHILE EXTENDING ALL THE WAY INTO SOUTHWEST WASHINGTON COUNTY. IT APPEARS OUTFLOW FROM EARLIER STORMS IN LINCOLN COUNTY CONVERGED WITH SOME WEAK WESTERLY OUTFLOW TO SPARK THIS LATEST ROUND OF STORMS ALONG WITH A WEAK WAVE ALOFT MOVING NORTH FROM SOUTHEAST COLORADO. DEEPER MOISTURE HAS MOVED INTO MOST OF EASTERN COLORADO OVERNIGHT AND NOW SURFACE DEWPOINTS IN THE MID 40S TO LOWER 50S OVER THE FRONT RANGE. INTEGRATED PRECIPITABLE WATER FROM GPS HAS SHOWN THIS INCREASE IN MOISTURE AND NOW CLOSING ON AN INCH OF WATER...WHICH IS AN HALF INCH INCREASE IN THE LAST 18 HOURS. THIS SHOULD SET THE STAGE FOR A FAIRLY ACTIVE WEATHER DAY ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING. FORECAST SOUNDINGS SHOWING AIRMASS TO BECOME VERY UNSTABLE THIS AFTERNOON WITH SURFACE BASED CAPES FROM 1500J/KG OVER THE FRONT RANGE TO UPWARDS OF 2500J/KG OVER THE EASTERN PLAINS. THE ONE FLY IN THE OINTMENT WOULD BE HOW THIS EARLY AM CONVECTION MESSES WITH THE SETUP TODAY. LINGERING CLOUDS AND SHOWERS THIS MORNING COULD HOLD DOWN TEMPERATURES SOME WHICH WOULD EFFECT OUR INSTABILITY. THE SHEAR PROFILE IS RATHER MARGINAL FOR SEVERE STORMS...BUT GIVEN THE EXPECTED INSTABILITY EXPECT PULSE TYPE SEVERE STORMS WITH HAIL AND DAMAGING WINDS THE MOST LIKELY OUTCOME. SPC ALSO HAS MUCH OF EASTERN COLORADO IN A SLIGHT CHANCE FOR SEVERE STORMS. WITH MOISTURE LEVELS HIGHER EAST OF THE FRONT RANGE EXPECT STORMS TO INTENSIFY AS THEY MOVE EAST OF THE URBAN CORRIDOR LATER THIS AFTERNOON. LOOKS LIKE TO BE AN EARLY SHOW TODAY AS ONLY A VERY WEAK CAP IN PLACE THIS MORNING WITH IS DISSOLVED BY MID AFTERNOON. LONG TERM...A DRY COLD FRONT WILL BE MOVING SOUTH INTO NORTHEASTERN COLORADO EARLY SATURDAY MORNING WITH COOLER TEMPERATURES AND UPSLOPE FLOW FOR THE PLAINS AND INTO THE FRONT RANGE MOUNTAINS AND FOOTHILLS. TEMPERATURES WILL COOL TO BELOW NORMAL FOR THIS TIME OF YEAR...NEAR 80 FOR THE PLAINS AND 60S AND 70S FOR THE HIGH COUNTRY. PRECIPITABLE WATER VALUES WILL BE INCREASING SLIGHTLY FOR THE DAY....AND FORECAST SOUNDINGS SHOWING CAPES OF OVER 2500 J/KG ABOVE THE FRONTAL INVERSION. EXPECTING SHOWERS AND THUNDERSTORMS BY THE EARLY AFTERNOON ONCE THE POST-FRONTAL CAP IS BROKEN. AT THE SAME TIME HOWEVER...WARMER AIR ALOFT WILL BE MOVING IN FROM THE SOUTHWEST TO DECREASE THE INSTABILITY. HAVE DROPPED OFF THE SCATTERED POPS TO ISOLATED BY THE EVENING IN ANTICIPATION OF THIS. PRECIPITABLE WATER PEAKS IN THE AFTERNOON AROUND AN INCH THEN QUICKLY DROPS OFF THAT EVENING TO 0.6-0.75 INCHES. BY MIDNIGHT...700 MB WINDS HAVE BECOME WESTERLY AND A SURFACE TROUGH WILL BE DEEPENING OVER THE EASTERN PLAINS HELPING TO DRY OUT THE AIRMASS. AN SLIGHT UPPER RIDGE WILL BE BUILDING IN OVERHEAD SUNDAY TO BRING WARMER AND DRIER WEATHER. TEMPERATURES ARE EXPECTED TO JUMP INTO THE UPPER 80S TO LOW 90S FOR THE PLAINS. AT THE SAME TIME...MID LEVEL WESTERLY FLOW WILL BE INCREASING AS A VERY BROAD TROUGH OVER CANADA SINKS SOUTH TO PLACE THE JET OVER WYOMING BY SUNDAY NIGHT. THE CONTINUED DEEPENING SURFACE TROUGH OVER THE NORTHERN PLAINS INTO THE TEXAS PANHANDLE WILL HELP INCREASE SURFACE WINDS. THIS WILL PLACE THE AREAS EAST OF THE DIVIDE IN INCREASING CRITICAL FIRE WEATHER CONCERN AS HUMIDITY NEARS OR DROPS BELOW 15 PERCENT AND WINDS ARE EXPECTED TO BE INCREASING TO 20 TO 25 MPH...ESPECIALLY ALONG THE NORTHERN FOOTHILLS AND NORTHERN LARIMER AND WELD COUNTIES. MAY NEED TO ISSUE A HIGHLIGHT WITHIN THE NEXT COUPLE SHIFTS. HOWEVER...THE CONCERN CONTINUES FOR MONDAY AND POSSIBLY TUESDAY AS THE JET CONTINUES TO SINK SOUTH TO INCREASE WIND SPEEDS IN A CONTINUED WARM AND DRY AIRMASS. WILL CONTINUE TO MONITOR BOTH THIS PATTERN. ANOTHER COLD FRONT IS EXPECTED TO DROP SOUTH TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AS THE LARGE CANADIAN TROUGH SHOVES EAST. THIS WILL BRING BACK TO NEAR NORMAL TEMPERATURES AS WELL AS THE NEXT CHANCE FOR PRECIPITATION. BOTH THE GFS AND ECMWF ARE KEEPING THIS FRONTAL BOUNDARY AROUND THE AREA...WHETHER ITS OVER NORTHERN OR SOUTHERN COLORADO FOR WEDNESDAY. THEN THE MODELS DIVERGE WITH THE GFS SHOWING ANOTHER SHORTWAVE UPPER LOW DIVING SOUTH FROM THE PACIFIC NORTHWEST TO BRING ANOTHER COLD FRONT...OR THE ECMWF SHOWING THE FLOW ALOFT TURNING MORE ZONAL BUT HIGH SURFACE PRESSURE OVER THE NORTHERN PLAINS TO KEEP MOIST UPSLOPE FLOW FOR THURSDAY. EITHER WAY...LOOKS LIKE A CHANCE FOR MORE PRECIPITATION FOR WEDNESDAY AND THURSDAY. AVIATION...DUE TO THE CURRENT FIRING OF STORMS HAVE ADDED TS IN APA/DEN THROUGH 11Z. WILL ALSO HAVE TEMPO GROUP OF TSRA OVER TERMINALS BY MID AFTERNOON. STORMS SHOULD HAVE MOVED EAST BY EARLY EVENING AND WILL SHOW IMPROVING TRENDS. NEXT COLD FRONT TO BE DIVING SOUTH FROM WYOMING TONIGHT AND TIMING LOOKS A BIT QUICKER WITH FROPA AT DENVER AROUND 09Z WITH POTENTIAL FOR STRATUS MOVING IN BEHIND THE FRONT. WILL ADDRESS THOSE OUT PERIODS IN THE 12Z TAF. HYDROLOGY...GIVEN THE INCREASE IN MOISTURE LEVELS...HEAVY RAIN AND HAIL CAN BE EPECTED WITH THE STORMS. STORM MOTIONS WILL BE 10-15 MPH SO DON'T SEE A HUGE FLOOD THREAT AS THERE WILL BE SOME MOVEMENT TO THE STORMS. CERTAINLY WITH PW VALUES CLOSE TO AN INCH EXPECT RAINFALL RATES WILL BE UP TO AN INCH IN 30 MINUTES OR LESS WITH THE STRONGER STORMS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM....KRIEDERMAN AVIATION...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1034 AM MDT FRI JUN 15 2012 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1034 AM MDT FRI JUN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE FOOTHILLS AND PLAINS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS TO 60 MPH. THE STORMS WILL END FROM WEST TO EAST LATER THIS EVENING AND OVERNIGHT. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WITH RAINFALL RATES UP TO AN INCH OF RAIN IN 30 MINUTES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA SATURDAY MORNING... WITH COOLER TEMPERATURES AND AN INCREASE IN MOISTURE. THIS WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE DAY. A FEW STORMS ACROSS THE PLAINS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH HAIL THE MAIN THREAT. DRIER AND WARMER CONDITIONS WILL PREVAIL SUNDAY THROUGH TUESDAY AS THE WESTERLY FLOW ALOFT INCREASES. THE GUSTY WINDS AND DRY CONDITIONS WILL ELEVATE THE FIRE DANGER...ESPECIALLY ACROSS THE HIGHER TERRAIN AND NEARBY NORTHERN PLAINS. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY AND THURSDAY AS A WEATHER DISTURBANCE MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT OVER ALL THE NORTHEAST PLAINS. RJK/D_L
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 149 PM MDT FRI JUN 15 2012 COZ036-039-040-152015- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY CO- 149 PM MDT FRI JUN 15 2012 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY NORTH CENTRAL DOUGLAS COUNTY EXTREME SOUTHWESTERN ARAPAHOE COUNTY EXTREME SOUTHWESTERN DENVER COUNTY AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF TINY TOWN...OR 15 MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO TINY TOWN... CHATFIELD RESERVOIR AND SOUTHERN LAKEWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 3951 10502 3942 10520 3958 10530 3967 10510 TIME...MOT...LOC 1949Z 332DEG 8KT 3957 10517
The Denver radar (KFTG), 53 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A weak tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388159, 388158, 388157, 388160, 388161.